Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 14, 2023, 12:53 PM CDT for 4 counties in Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2023, 12:53 PM CDT (17:53 UTC)
- Expired
- May 14, 2023, 3:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caldwell County, MO, Clay County, MO, Clinton County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591
WGUS53 KEAX 141753
FFWEAX
MOC025-047-049-177-142000-
/O.NEW.KEAX.FF.W.0001.230514T1753Z-230514T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1253 PM CDT Sun May 14 2023
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Southwestern Caldwell County in north central Missouri...
Southeastern Clinton County in northwestern Missouri...
Northeastern Clay County in west central Missouri...
Northwestern Ray County in west central Missouri...
* Until 300 PM CDT.
* At 1253 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kearney, Lawson, Lathrop, Polo, Holt and Elmira.
This includes the following highways...
Interstate 35 in Missouri between mile markers 26 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3946 9447 3963 9428 3965 9425 3966 9424
3956 9404 3934 9435 3945 9448
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
222
WGUS73 KEAX 141952
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
252 PM CDT Sun May 14 2023
MOC025-047-049-177-142002-
/O.EXP.KEAX.FF.W.0001.000000T0000Z-230514T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell MO-Clay MO-Clinton MO-Ray MO-
252 PM CDT Sun May 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM CDT THIS AFTERNOON FOR
SOUTHWESTERN CALDWELL, SOUTHEASTERN CLINTON, NORTHEASTERN CLAY AND
NORTHWESTERN RAY COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3946 9447 3963 9428 3965 9425 3966 9424
3956 9404 3934 9435 3945 9448
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 12:40 PM CDT, 13 minutes earlier.
Area forecast discussion, May 14, 12:40 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1240 PM CDT Sun May 14 2023 .Discussion... Issued at 259 AM CDT SUN MAY 14 2023 Key Messages: - Scattered to widespread showers and a storms today - tonight, some of which could be strong. - Next decent chance for rain comes Thursday into Friday. The forecast area is situated near the apex of an upper ridge that is centered over the southeastern states with its axis nosing right through the forecast area. This is allowing for disturbances to move northward along the western side of the ridge and with ample lower- level moisture, areas of showers and storms have been drifting northward overnight, only to dissipate as they move into weaker or nonexistent instability. For today though, coverage of precipitation looks to be scattered to widespread for several reasons. First, looking through forecast soundings from across the area, we should be able to reach our convective temperatures early this afternoon as there's almost no cap in place. Second, a weak front will move southward into the area and that will likely provide enough of a focus to force additional showers and storms. SBCAPE values should range from 1000-2000 J/kg by this afternoon with the greatest values in our east and into eastern MO. Weak flow over the area, due to the upper ridge, will result in 20 to as much as 30 kts of deep layer shear. This will be marginal for storm organization so given the CAPE/shear combination, we should see mainly airmass type storms with possible hail to quarter size and strong winds in the strongest storms. Precipitable water values climb into the 1.6 to 1.9 inch range which suggest potential for heavy rainfall in any storm that does form today - tonight. Cooler air will settle into the area on Monday behind the front that moves through the area. This will be aided by thick cloud cover and continued chances for showers and few storms. Temperatures climb back to normal for Tuesday. With light winds and cooler dew points, the mid 70s temperatures will be quite the contrast to the humid air mass that was over the area the last few days. Temperatures warm back into the lower 80s Wednesday into Thursday ahead of the next system that will affect the area Thursday night into Friday. A shortwave will track across the Upper Midwest and push a cold front southward through the area bringing the next chance for showers and storms. A cooler and drier airmass settles into the area behind that front for next weekend. Temperatures will be near to slightly above normal and high pressure settling over the area will help keep the area dry. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1238 PM CDT SUN MAY 14 2023 Isolated to scattered thunderstorms are expected to increase in areal coverage through the afternoon hours. Expect thunderstorms to become even more widespread this evening into the overnight, with heavy rain possible. Ceilings are expected to lower towards IFR, and remain there Monday morning with showers continuing. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...BT
Hazardous weather outlook, May 14, 4:58 AM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Sun May 14 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Sun May 14 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Pop-up showers and thunderstorms are expected this afternoon. A couple of these storms may be strong with gusty winds and hail. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected Monday. No severe weather is anticipated. Better chances for showers and thunderstorms return near the end of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 14, 12:23 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1223 PM CDT Sun May 14 2023
MOZ021-022-029-030-141800-
Ray MO-Clinton MO-Caldwell MO-Clay MO-
1223 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of southeastern
Clinton, northeastern Clay, northwestern Ray and southwestern
Caldwell Counties through 100 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holt, or near Lawson, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kearney, Lawson, Lathrop, Holt and Elmira.
This includes Interstate 35 in Missouri between mile markers 26 and
45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3936 9440 3948 9446 3964 9423 3945 9409
TIME...MOT...LOC 1723Z 244DEG 7KT 3946 9432
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ppThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:23 PM CDT | Special Weather Statement | EAX | Clinton | 37 min |
| May 14, 1:24 PM CDT | Special Weather Statement | EAX | Chariton | 36 min |
| May 14, 1:44 PM CDT | Special Weather Statement | EAX | Caldwell | 31 min |
| May 14, 1:51 PM CDT | Special Weather Statement | EAX | Macon | 24 min |
| May 14, 2:08 PM CDT | Special Weather Statement | EAX | Randolph | 37 min |
| May 14, 2:26 PM CDT | Special Weather Statement | EAX | Macon | 34 min |
| May 14, 3:20 PM CDT | Special Weather Statement | EAX | Macon | 40 min |
| May 14, 3:33 PM CDT | Flash Flood Warning | EAX | Linn, Macon | 117 min |
| May 14, 3:39 PM CDT | Special Weather Statement | EAX | Chariton, Macon, Randolph | 66 min |
| May 14, 4:01 PM CDT | Flash Flood Warning | EAX | Chariton, Howard, Randolph, Saline | 3 hr |
| May 14, 5:32 PM CDT | Special Weather Statement | EAX | Saline | 28 min |
| May 14, 5:58 PM CDT | Special Weather Statement | EAX | Jackson, Ray | 47 min |
| May 14, 6:05 PM CDT | Flash Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 85 min |
| May 14, 6:09 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 23 min |
| May 14, 6:23 PM CDT | Flash Flood Warning | EAX | Lafayette, Ray | 112 min |
| May 14, 6:25 PM CDT | Special Weather Statement | EAX | Carroll | 35 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.